Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Dodge City, KS

February 25, 202510 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 25, 2025, 2:16 PM CST for 10 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2025, 2:16 PM CST (20:16 UTC)
Expired
Feb 25, 2025, 7:20 PM CST
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2599 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS83 KDDC 252016
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
216 PM CST Tue Feb 25 2025

KSZ062-063-074>077-084>087-260200-
/O.NEW.KDDC.FW.W.0002.250225T2016Z-250226T0200Z/
Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-Seward-
Meade-
216 PM CST Tue Feb 25 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CST this evening.

* AFFECTED AREA...Fire Weather Zone 062 Kearny, Fire Weather 
  Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather 
  Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 
  085 Stevens, Fire Weather Zone 086 Seward and Fire Weather 
  Zone 087 Meade.

* TIMING...Until 8 PM CST this evening.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
976 
WWUS83 KDDC 260120
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
720 PM CST Tue Feb 25 2025



KSZ062-063-074>077-084>087-260230-
/O.CAN.KDDC.FW.W.0002.000000T0000Z-250226T0200Z/
Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-Seward-
Meade-
720 PM CST Tue Feb 25 2025

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.



$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 25, 2:00 PM CST, 16 minutes earlier. Its key messages:

  • Unseasonably warm temperatures continue Tuesday afternoon.
  • Dry cold front passage early Wednesday morning will bring strong north winds and noticeably cooler temperatures Wednesday.
  • Another rapid warming trend Thursday and Friday.
  • Southwest Kansas will remain dry through Saturday. Light rain is probable Sunday.
Area forecast discussion, Feb 25, 2:00 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CST Tue Feb 25 2025

...Updated Discussion...

.KEY MESSAGES...

- Unseasonably warm temperatures continue Tuesday afternoon.

- Dry cold front passage early Wednesday morning will bring
  strong north winds and noticeably cooler temperatures
  Wednesday.

- Another rapid warming trend Thursday and Friday.

- Southwest Kansas will remain dry through Saturday. Light rain
  is probable Sunday.

&&

.DISCUSSION...
Issued at 200 PM CST Tue Feb 25 2025

Unseasonably pleasant weather was being enjoyed once again
midday Tuesday. With more of a SWly downslope contribution in
the wind field, temperatures will easily soar well into the 70s
this afternoon. The forecasted high temperature of 75 at DDC is
23 degrees above late February normals.

Shortwave rippling through the northern plains will send a dry
cold front through SW KS tonight, expected to clear the Oklahoma
border by 3 am Wednesday. Went at or above the strongest
guidance for this northerly wind shift tonight, with some gusts
near 30 mph expected. An increase in cirrus and some midlevel
cloud is expected tonight and early Wednesday, but that will be
the extent of this frontal passage's fanfare. Some sprinkles are
most probable along I-70 tonight, but even here, the probability
of measurable rain is very low (dry forecast, pops < 15%).

Wednesday will be noticeably cooler, with cold advection
reducing 850 mb temperatures to the single digits C. Still, with
increasing sunshine in the afternoon, temperatures will remain
well above normal, warming well through the 50s. A traditionally
windy Kansas day is expected, with north winds averaging 20-30
mph. Kept wind grids near the 90%ile of the NBM Wednesday, and
several notches above the statistical guidance. Sprawling
Pacific high pressure will allow for most locations to fall
below freezing sunrise Thursday.

The cooler air mass will be very fleeting, with sunshine and
gentle westerly downslope returning temperatures to the 60s as
soon as Thursday afternoon. All models show strong warming
Friday, supporting a warmup into the lower 70s. Light pressure
gradients and balmy temperatures will make for an unseasonably
mild end of February.

Global models and ensembles remain in good agreement placing a
compact shortwave and closed midlevel cyclone near Arizona
Saturday. Broad ridging ahead of this system will ensure a
pleasant start to March and meteorological spring on Saturday,
with above normal temperatures, sunshine and light winds.
This system will eject onto the plains Sunday, being quickly
kicked along by the next, much stronger trough arriving in
California Sunday. Any precipitation would occur on Sunday, and
with the lack of cold air, any precipitation would take the form
of rain. NBM probability of measurable rain (QPF > 0.01 inch)
remains in the 30-40% range for most of SW KS, and NBM pops for
light rain Sunday ticked higher into the chance category this
update.

The next, much stronger longwave trough will produce impacts on
the plains Monday and Tuesday, early next week. Way too early
for any detailed specifics, especially since there are timing
issues with 12z ECMWF notably slower with the trough's eastward
progression. That stated, a dry slot scenario is favored in
SW KS during early March, and that dry slot evolution is favored
among many ensemble members. Strong north winds and much colder
air would most likely dump in around next Tuesday, one week from
today.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1000 AM CST Tue Feb 25 2025

VFR will continue through this TAF period, with variable amounts
of cirrus. SW winds will prevail through 00z Wed, gusting
23-28 kts. A dry cold front will sweep through the airports
06-09z Wed, accompanied by an increase in north winds. Expect
north wind gusts near 30 kts after cold front passage, late
tonight and continuing through Wednesday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Feb 25, 2:00 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CST Tue Feb 25 2025

KSZ030-031-043>046-061>066-074>081-084>090-261400-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CST Tue Feb 25 2025 /100 AM MST Tue Feb 25 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.